Colorado, 2021

Winter Weather in Colorado, February 15 to 16, 2021

February 15 to 16, 2021 · NWS GJT · 6 events in 6 counties and zones

An area of enhanced lift in the unsettled northwesterly flow aloft produced a quick shot of moderate snow across the mountains of western Colorado as well as some of the lower valleys in southwest Colorado. Winds gusted from 45 to 55 mph at times in the higher elevations.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

An area of enhanced lift in the unsettled northwesterly flow aloft produced a quick shot of moderate snow across the mountains of western Colorado as well as some of the lower valleys in southwest Colorado. Winds gusted from 45 to 55 mph at times in the higher elevations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 15, 4:18 AM MST, 5 hours 42 minutes earlier.

Area forecast discussion, Feb 15, 4:18 AM MST, 5 hours 42 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
418 AM MST Mon Feb 15 2021

.SHORT TERM...(Today through Tuesday)
Issued at 328 AM MST Mon Feb 15 2021

Light snow continues to fall across the region as a weak wave,
indicated by a slight turning of the winds aloft, works on the
available moisture that remains in the atmosphere. Doesn't look
like much...more like a skiff of snow...but still...snow just the
same.

Presently, can see plenty of clouds upstream over Nevada and Utah
heading our way as the next system brings another round of snow
to the area. Models have slowed down a 'bit' with the onset of
snow so pushed back advisories to start at 21Z and even doing
that, looks to be closer to 00Z for the snow to really get going.

Took a look at central mountains for advisories and while they'll
get snow...likely over 6 inches for the higher elevations...rates
remain below criteria so held off on issuing anything. Will have
to keep an eye on that area for any changes. QG forcing, while not
as strong as the previous storm, will take a similar track which
favored southern areas of the CWA. In fact, the best forcing will
occur from around midnight tonight through noon tomorrow. The
deterministic GFS favors a more southerly route for the strongest
lift while both the NAM and EC put this stronger lift over the San
Juans and southern valleys as it drops to the southeast. Now,
upper level winds vary from west to northwest which doesn't really
favor the southern valleys as much as almost any type of
southerly flow but with that QG lift moving overhead, think a good
2 to 4 inches looks possible from Cortez to Durango and southern
portions of zone 23. The fly in the ointment is that both the GFS
and EC ensembles only show about 1 inch for said corridor. Who
wins? Guess we'll find out over the next day or two. Regardless,
issued winter weather advisories for all 3 southern valley zones
from this evening through Tuesday evening.

Expect another cold day with temps similar to yesterday...maybe a
wee bit warmer but it'll be tough with all the clouds around.
Temperatures will remain below climatological normals as broad
northwesterly flow sets up across the region.

.LONG TERM...(Tuesday through Sunday)
Issued at 214 PM MST Sun Feb 14 2021

Late Tuesday, showers will diminish from west to east with
orographic snow showers lingering along the Divide in the evening.
The lack of subsidence in the trough's wake under continued
unsettled northwesterly flow will keep showers going in the
northern mountains through Tuesday night. Additionally, mid to
high level clouds will persist across the rest of the area. Even
so, low temperatures will drop by several degrees as 700mb
temperatures cool to -10 to -15 degrees C overnight. A weak
disturbance embedded in the northwest flow aloft will brush the
Divide on Wednesday afternoon with showers redeveloping along the
higher elevations as a result. Only a few inches of new snow is
expected with this quick moving wave.

A 120 to 140 knot upper level jet will round the base of a broad
trough centered over the central CONUS on Thursday. The northwest
gradient will tighten over eastern Utah and western Colorado in
response before flow becomes zonal late Friday as the next Pacific
trough digs into the northwestern states. This feature will
quickly progress across the Intermountain West before reaching our
CWA with showers redeveloping over at least the northern tier of
the forecast area. Yet another trough will be ushered inland late
in the weekend so the wave train looks to continue through the
extended period. While there are still uncertainties regarding the
best timing and any potential precipitation amounts for the
Western Slope, the progressive weather pattern is a promising
sight.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 415 AM MST Mon Feb 15 2021

Some light snow continues at this hour for a few TAF sites but
should end very shortly. Mid to low level clouds will continue
through the next 24 hours. No big changes expected between now and
18Z but after that, clouds will start dropping with some light
snow possible. After 00Z, most TAF sites will see MVFR to IFR
conditions as widespread snow affects almost all aerodromes. ILS
breakpoints, if not being met now, will be met after 18Z and
continue into the evening and overnight hours. Expect these clouds
and visibility issues to continue through the TAF period.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory from 5 PM this afternoon to 5 PM MST
     Tuesday for COZ018-019-021>023.

     Winter Weather Advisory from 2 PM this afternoon to 11 AM MST
     Tuesday for COZ004-013.

UT...None.
&&

SHORT TERM...TGR
LONG TERM...MMS
AVIATION...TGR
Hazardous weather outlook, Feb 15, 5:30 AM MST, 4 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
530 AM MST Mon Feb 15 2021

COZ001>014-017>023-UTZ022>025-027>029-161300-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
530 AM MST Mon Feb 15 2021

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Another round of snow will move in this afternoon and bring snow
to the mountains along the Continental Divide. The southern
valleys will also see some accumulating snowfall overnight and
into tomorrow.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Unsettled weather will continue through much of the coming week
as a series of storms travel through the fast westerly flow
aloft.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight, however
spotters are encouraged to report snowfall amounts to the
National Weather Service in Grand Junction.

In the hours before

Local storm report, Feb 15, 8:42 AM MST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
842 AM MST MON FEB 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 AM     SNOW             15W MONTROSE            38.47N 108.16W
02/15/2021  M2.0 INCH        MONTROSE           CO   PUBLIC

            0.15 INCHES SNOW WATER EQUIVALENT.

&&

NL
Local storm report, Feb 15, 8:46 AM MST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
846 AM MST MON FEB 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 AM     SNOW             4 S OURAY               37.97N 107.66W
02/15/2021  M2.0 INCH        OURAY              CO   DEPT OF HIGHWAYS

            0.2 INCHES SNOW WATER EQUIVALENT.

&&

NL
Local storm report, Feb 15, 8:47 AM MST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
847 AM MST MON FEB 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0847 AM     SNOW             RED MOUNTAIN PASS       37.90N 107.71W
02/15/2021  M1.0 INCH        OURAY              CO   DEPT OF HIGHWAYS

            0.1 INCHES SNOW WATER EQUIVALENT.

&&

NL
Local storm report, Feb 15, 8:48 AM MST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
848 AM MST MON FEB 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0847 AM     SNOW             MOLAS PASS              37.74N 107.70W
02/15/2021  M1.0 INCH        SAN JUAN           CO   DEPT OF HIGHWAYS

            0.1 INCHES SNOW WATER EQUIVALENT.

&&

NL
Local storm report, Feb 15, 8:49 AM MST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
849 AM MST MON FEB 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0848 AM     SNOW             COAL BANK PASS          37.70N 107.78W
02/15/2021  M1.0 INCH        SAN JUAN           CO   DEPT OF HIGHWAYS

            0.1 INCHES SNOW WATER EQUIVALENT.

&&

NL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter weather. Local standard time, as filed.

Winter Weather, Elkhead and Park Mountains

When
February 15, 10:00 AM MST to February 16, 8:00 AM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
SNOTEL
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

Generally 5 to 10 inches of snow fell across the area with locally higher amounts of up to 18 inches estimated at the Tower SNOTEL site.

Winter Weather, Southwestern San Juan Mountains

When
February 15, 12:00 PM MST to February 16, 1:00 PM MST
Where
Southwestern San Juan Mountains forecast zone
Reported by
Department of Highways
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

Generally 5 to 10 inches of snow fell across the area with locally higher amounts of up to 18 inches estimated at the Red Mountain Pass SNOTEL site. Winds gusted from 45 to 55 mph at times.

Winter Weather, Northwestern San Juan Mountains

When
February 15, 1:00 PM MST to February 16, 6:00 PM MST
Where
Northwestern San Juan Mountains forecast zone
Reported by
SNOTEL
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

Generally 4 to 9 inches of snow fell across the area. Winds gusted from 45 to 55 mph at times.

Winter Weather, Animas River Basin

When
February 15, 5:00 PM MST to February 16, 10:00 AM MST
Where
Animas River Basin forecast zone
Reported by
CoCoRaHS
Coordinates
37.287, -107.843 (the zone’s center; the record gives no point)

Generally 2 to 5 inches of snow fell across the area.

Winter Weather, Flattop Mountains

When
February 15, 7:00 PM MST to February 16, 2:00 PM MST
Where
Flattop Mountains forecast zone
Reported by
SNOTEL
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

Generally 5 to 9 inches of snow fell across the area.

Winter Weather, Four Corners / Upper Dolores River Basin

When
February 15, 10:30 PM MST to February 16, 7:00 PM MST
Where
Four Corners / Upper Dolores River Basin forecast zone
Reported by
CoCoRaHS
Coordinates
37.698, -108.507 (the zone’s center; the record gives no point)

Generally 4 to 6 inches of snow fell across the area.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 933988, 933991, 933990, 933993, 933989, 933992.